Disseminated intravascular coagulation (DIC) is a process in which the coagulation system is abnormally activated to form excess fibrin. Clotting factors and platelets are consumed, and afterward there is activation of fibrinolysis. The fibrin-platelet thrombi cause necrosis or ischemia of tissue due to vascular obstruction, leading to symptoms. Bleeding can also result from consumption of clotting factors in excess of the liver’s capacity to synthesize them, as well as the use of platelets in excess of the capacity of the bone marrow to compensate. The anticoagulant properties of fibrin degradation products may also contribute to bleeding.

Clinical presentation

DIC can be caused by many serious disorders. It is most frequently associated with obstetrical catastrophes (e.g., abruptio placenta, amniotic fluid embolism), massive trauma, metastatic malignancy, and bacterial sepsis.59,113

The most common clinical finding in acute, uncompensated DIC is bleeding. Bleeding can be limited, but it can also be generalized in more severe cases, including diffuse oozing from mucosal surfaces and orifices. Thrombotic complications of DIC occur more often with chronic underlying diseases; the coexistence of liver disease enhances the severity of DIC. Low-grade DIC is often asymptomatic and diagnosed only by laboratory findings.

Etiologies and risk factors for seizures

Seizures as a complication associated with DIC have many possible etiologies:

  • focal or multifocal thrombi or emboli causing ischemia and structural lesions
  • intracranial bleeding of the subarachnoid, intracerebral, or intraventricular spaces
  • the underlying etiology of the DIC (e.g., head trauma, infection with spread to the CNS, high fever, or leukemia)
  • electrolyte or metabolic abnormality due to kidney or liver dysfunction

Some reports have suggested a causal association between severe seizures, especially status epilepticus, and DIC.113–116 In these cases, DIC may be caused by seizure-induced hyperpyrexia. The authors suggest close monitoring of hyperpyrexia during severe seizures and status epilepticus to prevent the development of DIC.116

Occasional reports have suggested that lamotrigine might directly cause DIC.117,118

Diagnosis of DIC

The laboratory diagnosis of acute DIC is based on prolongation of the prothrombin time, activated partial thromboplastin time, and thrombin time, due to consumption of clotting factors and inhibition of their function. A condition of thrombocytopenia may also exist, caused by the consumption of platelets. Increased titers of fibrin degradation products can be measured due to resultant fibrinolysis. Schistocytes may be seen in the peripheral blood smear, but this is neither sensitive for nor specific to DIC.

A chronic DIC condition is more difficult to diagnose. The most difficult differential diagnosis of DIC is in patients with coexisting liver disease.

Treatment of DIC

Identifying and eliminating the underlying cause is the key to successful treatment of DIC. In actively bleeding patients or patients with a high risk of bleeding, the supportive treatment of choice is platelet transfusion to remedy thrombocytopenia, and fresh-frozen plasma to replace consumed coagulation factors.

Treatment of seizures

Treatment of seizures depends on the underlying disorder causing the DIC. The possible effects of valproic acid on thrombocytes makes it theoretically a less-favorable AED for patients with DIC; valproate may adversely affect not only the number but also the function of platelets.119

If infection is the cause of DIC, the antibiotic or antifungal treatment may interfere with some of the AEDs. For example, erythromycin and clarithromycin inhibit hepatic metabolism and can cause carbamazepine toxicity. Some antifungal agents also are hepatic enzyme inhibitors and therefore may slow the metabolism of AEDs, whose buildup is then more likely to cause toxicity (See Table: Major Antimicrobial–Anticonvulsant Interactions).

When anticoagulants are being considered, interactions with AEDs need to be evaluated. In the case of liver failure, an AED that is metabolized in the kidney would be preferable, such as gabapentin, topiramate, vigabatrin, oxcarbazepine, or levetiracetam.

Reviewed by: Steven C. Schachter, MD on 4/2004
ADVERTISEMENT
ADVERTISEMENT